Canagliflozin-Induced Acute Interstitial Nephritis

Walter Blake Gribben, M.D.*, Washington Univ. in St. Louis, Saint Louis, MO and Gregory Decker, M.D., Washington University in St. Louis, Saint Louis, MO

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 529

Categories: Adult, Clinical Vignettes Abstracts

Keywords: ,

Case Presentation:

A 51 year-old African American male with a history of chronic kidney disease (baseline creatinine of about 1.5), hypertension, diabetes type II and hyperlipidemia, presented to the ER with severe fatigue, swelling, and difficulty urinating. Two weeks prior to admission, his primary care physician had started the patient on Canagliflozin. About a week after he started the medication, he developed severe constipation. His physician prescribed laxatives, which caused the patient to develop diarrhea. He then noticed that he was having difficulty urinating. Over the next several days, he also developed increased generalized swelling, accompanied by a ten pound weight gain, and extreme fatigue (causing him to sleep most of the day). He then stopped taking his medication and went back to see his primary care physician. A basic metabolic panel revealed a creatinine of 11.6 and a potassium of 6.3. His physician instructed him to proceed immediately to the ER. The patient was admitted to the hospitalist service, and nephrology was consulted. He was treated conservatively with IV hydration, medical management of hyperkalemia and discontinuation of the Canagliflozin. The patient’s clinical picture was consistent with allergic interstitial nephritis. He had eosinophilia of 9.1%, as well as a fever with negative infectious workup. His renal workup during hospitalization included ultrasound that showed a right kidney of 12.7 centimeters and left kidney of 13.1 centimeters with no hydronephrosis or abnormal echogenicity. The patient also had a 24 hour urine collection showing 3,876 mg of protein. He had a positive ANA, but a negative ANCA. He had normal C3, C4 levels, and negative serum protein electrophoresis and immunofixation. His labs were also negative for hepatitis and HIV infection. He underwent a kidney biopsy during his stay, but unfortunately the result was non-diagnostic (not enough tissue obtained). His creatinine during hospitalization improved gradually down to 4.47, and the patient was not able to stay longer, so he was discharged home with follow up arranged with nephrology. The patient was managed conservatively for several months, but then unfortunately developed worsening fatigue; his lab work also showed a worsening of his kidney function. He was formally diagnosed with end stage renal disease, and was started on hemodialysis.

Discussion:

Canagliflozin is a relatively new medication in the gliflozin class, used to treat type 2 diabetes mellitus. It is currently FDA-approved for use in some patients with chronic kidney disease (GFR 45 and above). FDA reports so far have cautioned about increased risks of DKA and cardiovascular disease in some patients. There is also one case report of a patient who developed severe hypercalcemia and hypernatremia on this medication. However, we believe this is the first reported case of Canagliflozin-induced acute interstitial nephritis, specifically leading to end stage renal disease.

Conclusions:

Canagliflozin has shown promise in the treatment of patients with type 2 diabetes. However, physicians should be aware of the possibility of Canagliflozin-induced acute interstitial nephritis. Patients who have pre-existing chronic kidney disease could be more at risk, specifically in the setting of acute dehydration.

To cite this abstract:

Gribben WB, Decker G. Canagliflozin-Induced Acute Interstitial Nephritis. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 529. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/canagliflozin-induced-acute-interstitial-nephritis/. Accessed November 17, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.